FDA Alerts

Imodium (loperamide) in Blister Packs Leads to Safer Use

Imodium (loperamide) for Over-the-Counter Use: Drug Safety Communication - FDA Limits Packaging To Encourage Safe Use. To foster safe use of the over-the counter (OTC) anti-diarrhea drug loperamide, FDA is working with manufacturers to use blister packs or other single dose packaging and to limit the number of doses in a package. FDA continues to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label and a previous communication. Loperamide is a safe drug when used as directed.

Loperamide acts on opioid receptors in the gut to slow the movement in the intestines and decrease the number of bowel movements. It is safe at approved doses, but when much higher than recommended doses are taken, it can lead to serious problems, including severe heart rhythm problems and death.

FDA is continuing to evaluate this safety issue and will update the public when more information is available.

Loperamide is FDA-approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use. It is sold under the OTC brand name Imodium A-D, as store brands, and as generics.

FDA previously issued a Drug Safety Communication about this safety concern in 2016, and added warnings about serious heart problems to the drug label of prescription loperamide and to the Drug Facts label of OTC loperamide products.

Patients and consumers should only take the dose of loperamide directed by your health care professionals or according to the OTC Drug Facts label, as taking more than prescribed or listed on the label can cause severe heart rhythm problems or death. If you are using OTC loperamide and your diarrhea lasts more than 2 days, stop taking the medicine and contact your health care professional.

Seek medical attention immediately by calling 911 if you or someone taking loperamide experiences any of the following, and tell health care professionals the person has been taking loperamide:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally

Health care professionals should be aware that using much higher than recommended doses of loperamide, either intentionally or unintentionally, can result in serious cardiac adverse events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects. Some individuals are taking high doses of loperamide to treat symptoms of opioid withdrawal. If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy. For some cases of abnormal heart rhythms in which drug treatment is ineffective, electrical pacing or cardioversion may be required. Also counsel patients to take loperamide only as prescribed or according to the OTC Drug Facts label and advise patients that drug interactions with commonly used medicines may increase the risk of serious cardiac events.

More Alerts

Since the 2021-22 influenza (flu) vaccine became available last month, the Institute for Safe Medication Practices (ISMP) has received 16 cases of accidental influenza and coronavirus disease 2019 (COVID-19) vaccine mix-ups. All reports were sent by consumers or healthcare practitioners via one of
ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled